Jump to content
CrazyBoards.org

Recommended Posts

So, I was feeling more stable than I had in years with less mood swings and a generally better outlook on life.  Even stressful events didn't send me into the same tailspin as they typically would.  Then I started to lactate.

Now, I'm usually pretty good and putting up with side effects from meds.  Particularly if the meds are helping me and I feel calm.  Weight gain?  I can handle that as long as it's not too much weight.  Tired all the time?  That's what coffee is for.  The shakes?  Umm... blame the coffee.  Lactation?  I'm sorry, but that is a deal breaker.

I'm 25 and have never had any children, so having my breasts become udders that leak milk is a HUGE issue for me.  I can't get a hold of the pdoc until Monday (and probably not even then) and the same goes for my gp.  There is no way in hell that I'm going to continue on the risperdal and I will be informing all relevant medical personnel of this on Monday.  In the meantime I'm tapering down my dosage (from 1 mg to 0.5 mg).  Any other advise?

Link to comment
Share on other sites

I have had a lactation problem for about the last 6 years.. ;) So it's not really med related as I only started taking psychiatric meds of any kind about 2.5 years ago, however the zyprexa did worsen it... I have seen an endocronologist about it, she said it would go away after i got off the zyprexa(this was over a year ago).. well it's still here..lately it's gotten worse and well I need to get my ass to the endocronologist!!

I know how you feel!!

Link to comment
Share on other sites

There may still be some options for you, if this is the medication that is truly working.

Cabergoline is used to lower prolactin levels for various reasons, but it has also been used specifically to manage hyperprolactinemia- which risperidone can induce. Which can make you lactate. Bromocriptine may be another option.

small study:

Cabergoline treatment of risperidone-induced hyperprolactinemia: a pilot study.

Treatment options. When patients develop hyperprolactinemia, switching to another antipsychotic is not the only option.42 Standard therapies for hyperprolactinemia
Link to comment
Share on other sites

I experienced the same thing ( also never had children so especially freaky!)

Risperidone also caused other side effects in me- weight gain and migraines. I have been on every other med you can think of and risperidone was the ONLY

one to cause these.  I hope that gives you some hope that something else will be more tolerable ( and work too).

Link to comment
Share on other sites

I'm on Risp. and got the lactation deal recently. My pdoc added Requip and then switched that to Permax (Pergolide). Dried me right up.

The lactation is a side effect of Risperdal's action on dopamine. Any dopamine agonist will likely counteract the Risperdal's influence on prolactin and, eventually, lactation.

It seems crazy to take a drug that does the opposite of what the Risp. does in your brain, and there is always a teeny tiny chance that a d-agonist will cause a return of the symptoms the Risp. is stopping. But dropping the Risp. altogether will do that, too, only there's not a teeny tiny chance then, but, like, a big monster it's gonna happen kinda chance.

jen

Link to comment
Share on other sites

  • 2 weeks later...

;) I had an experience with lactation on Risperdal.  The only solution was going off of it, but for awhile I had to deal with it.  I first noticed it at the gym and I was quite embarassed.  It is the worst side effect I have had and I have been on 25 meds.  The doctor never bothered to mention this SE to me.  I had to see a surgeon before the so called medical experts figured it out.

Katie

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...